Background: Because severe cutaneous adverse reactions (SCARs), such as Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and drug reaction with eosinophilia and systemic symptoms (DRESS) rarely occur, clinical data based on large-scale studies are still lacking. Objective: To provide information on culprit drugs and clinical characteristics, including morbidity and mortality of SCARs based on a nationwide registry. Methods: SCAR cases that occurred from 2010 to 2015 were recruited to the Korean SCAR registry from 34 tertiary referral hospitals. Demographics, causative drugs, causality, and clinical outcomes were collected by reviewing the medical record. Results: A total of 745 SCAR cases (384 SJS/TEN cases and 361 DRESS cases) due to 149 drugs were registered. The main causative drugs were allopurinol (14.0%), carbamazepine (9.5%), vancomycin (4.7%), and antituberculous agents (6.3%). A strong preference for SJS/TEN was observed in carbonic anhydrase inhibitors (100%), nonsteroidal anti-inflammatory drugs (84%), and acetaminophen (83%), whereas dapsone (100%), antituberculous agents (81%), and glycopeptide antibacterials (78%) were more likely to cause DRESS. The mortality rate was 6.6% (SJS/TEN 8.9% and DRESS 4.2%). The median time to death was 19 days and 29 days in SJS/TEN and DRESS respectively, and 89.8% of deaths occurred within 60 days after the onset of the skin symptoms. Conclusion: Allopurinol, carbamazepine, vancomycin, and antituberculous agents were the leading causes of SCARs in Korea. Some drugs preferentially caused a specific phenotype. The mortality rate of SCARs was 6.6%, and most of the deaths occurred within 2 months.
|Journal||Journal of Allergy and Clinical Immunology: In Practice|
|State||Published - Feb 2021|
Bibliographical noteFunding Information:
This study was supported by a grant from the Korean Academy of Asthma, Allergy, and Clinical Immunology and a grant from the Ministry of Food and Drug Safety of Korea ( 20182 MFDS445 ), and a grant from the Ministry of Food and Drug Safety to the Regional Pharmacovigilance Center in 2018.
© 2020 American Academy of Allergy, Asthma & Immunology
- Drug hypersensitivity syndrome
- Drug-related side effects and adverse reactions
- Republic of Korea
- Stevens-Johnson syndrome